Hail, Washington
- When
- June 26, 2:35 PM EST
- Where
- Washington County, 0.87 mi NW of Pondsville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.630, -77.610
Nickel size hail was reported near Pondsville.
A potent cold front combined with plenty of instability to trigger showers and thunderstorms. Some thunderstorms were severe, producing damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A potent cold front combined with plenty of instability to trigger showers and thunderstorms. Some thunderstorms were severe, producing damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 26, 2:23 PM EST, 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 323 PM EDT FRI JUN 26 2009 .SYNOPSIS... A WEAK LOW PRESSURE TROF WILL CREATE UNSTABLE CONDITIONS ACROSS THE MID ATLANTIC REGION THIS AFTERNOON. HIGH PRESSURE WILL BUILD OVER THE REGION INTO SUNDAY. ANOTHER UPPER LEVEL LOW WILL AFFECT THE REGION FOR MUCH OF NEXT WEEK...AFTER A COLD FRONT PASSAGE ON SUNDAY...AND MODERATED TEMPS AND LOW CHANCES FOR PRECIPITATION THROUGH THE MIDDLE OF THE WEEK. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... 1830Z WV IMAGERY DEPICTS LOW ENTERING QUEBEC. ATTENDANT COLD FRONT DEPICTED IN REGIONAL SFC OBS OVER LAKE ONTARIO EXTENDING SW ACROSS WRN PA AND ERN OH. CONVECTIVELY DRIVEN ISOLATED THUNDERSTORMS HAVE POPPED ACROSS NRN MD AND ALONG THE WRN RIDGES AHEAD OF THE FRONT. EXPECT FURTHER DEVELOPMENT WITH MORE INTENSE MULTICELLS THROUGH THE REST OF THE AFTERNOON AND INTO THE EVENING HOURS AS THE COLD FRONT APPROACHES. CAPE VALUES OF 2000 TO 2500 J/KG...BULK SHEAR VALUES 30 TO 35 KT COULD ENABLE SOME DISCRETE SUPERCELL STRUCTURES...PARTICULARLY NORTHERN HALF OF CWA WHERE BETTER WINDS /CLOSER TO PARENT SYSTEM/ ARE PRESENT. DAMAGING WIND IS THE MAIN CONCERN WITH MARGINALLY SEVERE HAIL ALSO POSSIBLE. A SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR ROUGHLY THE NORTHERN HALF OF THE CWA UNTIL 10 PM. PLEASE VISIT OUR WEBSITE WWW.WEATHER.GOV/LWX FOR FURTHER DETAILS. FROPA TONIGHT ENDS PRECIP CHANCES FROM NW TO SE. MAY SEE ACTIVITY LINGER THROUGH MIDNIGHT...PARTICULARLY SOUTHERN MARYLAND AND ALONG THE CHES BAY. EXPECT SEVERE THREAT TO DIMINISH AFTER SUNSET...THOUGH STORMS WITH STRONG/GUSTY WINDS COULD CONTINUE. QUICK CLEARING BEHIND THE FRONT FROM SUBSIDENCE AND DOWNSLOPING WINDS. PATCHY FOG...PARTICULARLY WHERE SUBSTANTIAL RAIN FALLS IS CERTAINLY POSSIBLE TOWARDS SUNRISE. GIVEN SCATTERED NATURE OF THE PRECIP AND LIMITING FACTOR OF WINDS...DID NOT WANT TO BLANKET THE AREA WITH PATCHY FOG GRIDS. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... SUBSIDENCE...NWLY WINDS...SUNNY SKIES...AND DEWPOINTS AROUND 60F WILL MAKE FOR ABOUT AS IDEAL A SATURDAY FOR LATE JUNE /WHICH USUALLY FEATURES HIGHER DEWPOINTS/. MAX TEMPS IN THE M80S /U80S/. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... FCST AREA RMNS ON W SIDE OF UPR TROF SAT NGT AS SHRTWV RDGG APRCHS. A SHRTWV TROF MOVES SEWD JUST BEHIND UPR RDG AND XPCD TO IMPACT AREA ON SUN. HAVE INCRD POPS SUN AFTN AND EVE...SPCLY NRN SECTIONS AS WAVE MOVES ACRS PA. EXTENDED PDS CHARACTERIZED BY UNSEASONABLY DEEP CLOSED UPR LOW OVER ERN CONUS. THIS POSITION SHUD RESULT IN BLW NRML MAXIMA /MID 70S TO LWR 80S/ AND PSBLTYS OF PCPN THRU MUCH OF NEXT WEEK AS SVRL SHRTWV TROFS MOVE AROUND PERIPHERY OF UPR LOW. SYSTEM FCST TO EXIT BY LATE NEXT WK...WITH MODERATING TEMPS XPCD. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... COLD FRONT APPROACHES FROM THE NW THIS EVENING WITH PREFRONTAL THUNDERSTORMS...SOME SEVERE POSSIBLE /DAMAGING WINDS MAIN THREAT...PARTICULARLY ALONG AND NORTH OF A LINE FROM KADW TO KDCA TO KW99/ UNTIL MIDNIGHT. CB BASES CURRENTLY AROUND 5KFT WITH POSSIBLE IFR VSBYS/MVFR CIGS WITH TSTMS. VFR RETURNS TONIGHT AFTER FROPA AND CONTINUES THROUGH SATURDAY UNDER SUBSIDENCE...BUILDING HIGH PRESSURE. DRY WX ON SAT WITH MINIMAL AVIATION IMPACTS...BUT RETURN TO SHRA/TSRA PSBL BY SUN AFTN...SPCLY NRN TERMINALS. && .MARINE... COLD FRONT APPROACHES FROM THE NW THIS EVENING WITH PREFRONTAL THUNDERSTORMS...SOME SEVERE POSSIBLE ACROSS THE WATERS UNTIL MIDNIGHT. MAIN THREAT IS DAMAGING WINDS WITH SMW/S LIKELY. FRONT PUSHES THROUGH TONIGHT WITH NWLY WINDS TOMORROW. GRADIENT DOES NOT LOOK STRONG ENOUGH FOR SCA TOMORROW...EXPECT 10 TO 15 KT OVER THE WATERS. CANNOT RULE OUT ISOLATED GUSTS TO 20 KT. SMALL CRAFT ADZY CONDITIONS PSBL SUN AS CDFNT MOVES THRU...BUT OTHERWISE WINDS XPCD TO RMN BLW CRITERION DURG MOST OF FCST PCKG. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && BAJ/KRAMAR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 329 PM EDT FRI JUN 26 2009 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 271000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 329 PM EDT FRI JUN 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AHEAD OF A COLD FRONT. SOME OF THESE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND MARGINALLY SEVERE HAIL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL AREAS EXCEPT SOUTHERN MARYLAND AND ITS ADJACENT WATERS THROUGH 10 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A SMALL CRAFT ADVISORY MAY BE NEEDED SUNDAY AS A COLD FRONT MOVES THROUGH THE WATERS. .SPOTTER INFORMATION STATEMENT... SPOTTERS HAVE BEEN ACTIVATED THIS AFTERNOON AND EVENING. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-271000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 329 PM EDT FRI JUN 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING AHEAD OF A COLD FRONT. SOME OF THESE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS AND MARGINALLY SEVERE HAIL. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR WESTERN AND CENTRAL MARYLAND...THE NORTHERN SHENANDOAH VALLEY AND NORTHERN VIRGINIA THROUGH 10 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOOTERS HAVE BEEN ACTIVATED THIS AFTERNOON AND EVENING. BAJ/KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 314 PM EDT FRI JUN 26 2009 MDZ003-004-261945- WASHINGTON MD-FREDERICK MD- 314 PM EDT FRI JUN 26 2009 ...STRONG THUNDERSTORMS TO AFFECT WASHINGTON AND FREDERICK COUNTIES... AT 313 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHEAST OF MAUGANSVILLE...MOVING EAST AT 20 MPH. LOCATIONS THAT WILL LIKELY BE AFFECTED BY THIS STORM INCLUDE HAGERSTOWN...WOLFSVILLE AND THURMONT. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. WIND GUSTS OF 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. HEAVY DOWNPOURS MAY REDUCE VISIBILITY BELOW A MILE AND CAUSE PONDING OF WATER ON ROADWAYS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE ENTIRE NORTH CENTRAL MARYLAND AREA THROUGH 10 PM TONIGHT. SMZ
The Sterling radar (KLWX), 73 km away, was scanning. The volume nearest the first event began at 19:33 UTC.
19 hail, 2 thunderstorm wind. Local standard time, as filed.
Nickel size hail was reported near Pondsville.
Quarter size hail was reported near Bridgeport.
Nickel size hail was reported in Myersville.
Ping pong size hail was reported near Walnut Ridge.
Quarter size hail was reported in Frederick.
Quarter size hail was at Route 40 and Baughmans Lane.
Penny size hail was reported along Interstate 270.
Nickel size hail was reported near Damascus.
Nickel size hail was reported near exit 40 on Interstate 81 in Hagerstown.
Penny size hail was reported near the Hagerstown Airport.
Nickel size hail was reported near Hagerstown.
Penny size hail was reported near Funkstown.
Penny size hail was reported near Hagerstown.
Penny size hail was reported on Mount Aetna and Route 40.
Penny size hail was reported near Buckeystown.
Penny size hail was reported near Norrisville.
A wind gust of 50 knots near Bethesda was estimated by an off-duty NWS employee.
Trees were down at Connecticut Avenue and East-West Highway. There were two indirect fatalities and six injuries due to a tree falling on a van.
Penny size hail was reported about three miles east of Andrews Air Force Base.
Penny size hail was reported near Annapolis.
Penny size hail was reported near Bowens. .
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Montgomery | 2009-06-26 | Female | Vehicle/Towed Trailer | Indirect | |
| Thunderstorm Wind, Montgomery | 2009-06-26 | Female | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2009Every state in 2009This day in weather historyWarnings in Maryland, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181024, 181028, 181034, 181124, 181038, 181039, 181040, 181074, 181100, 181088, 181089, 181090, 181091, 181099, 181101, 181102, 181371, 181373, 181106, 181111, 181109.